I'm a healthy active 71 year old woman who's been on 50mcg levothyroxine for at least 10 years. The blood test numbers always show normal, but I feel cold much of the time, tired, bloated, depressed, with muscle aches and joint pain. I'm not sure how much of this can be attributable to normal aging. I eat a high fiber diet, including walnuts and soy products, which can inhibit the absorption of the drug. Is it possible my dosage needs to be increased? I will contact my doctor, but first want another opinion.
Since your yearly tests are fine, I suggest the endocrinologist can be of benefit. A normal part of aging is that the body temperature slowly becomes lower over time. When I was twenty, mine was 98.6. Just what they said is right. At 64, I am at 97.0. Aging, medications, diseases, activity are all part of this. People function fine at 97 or even lower. Remember that body temperature is an average. Your doctor can explain more. But don't increase the medication yourself. This would decrease the TSH number. The doctor will know what you need. The TSH should be between .3 to 3.0. Some docs say it is ok at 6.0 or higher. You would be very tired at that level.
- Levothyroxine Information for Consumers
- Levothyroxine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Levothyroxine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 17 Jun 2013 • 1 answer
Posted 14 Aug 2014 • 3 answers
Posted 5 Jan 2015 • 3 answers
Posted 26 Dec 2015 • 1 answer
Posted 11 Jul 2017 • 1 answer